Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS San Diego, CA

December 6, 2018Orange County, Riverside County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 1:05 PM PST for Orange County, Riverside County, California. It was in force for 3 hr. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2018, 1:05 PM PST (21:05 UTC)
Expired
Dec 6, 2018, 4:00 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 19 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 6, 1:15 PM PSTHEAVY RAIN 0.381 E Mission Viejo, CAMESONET STATION E8042, MISSION VIEJO.
Dec 6, 1:15 PM PSTHEAVY RAIN 0.578 Nw Lake Elsinore, CAMESONET STATION D7531, CORONA.
Dec 6, 1:16 PM PSTHEAVY RAIN 0.41Mission Viejo, CAMESONET STATION E0881, MISSION VIEJO.
Dec 6, 1:18 PM PSTHEAVY RAIN 0.667 Nw Lake Elsinore, CAMESONET STATION C7445, CORONA.
Dec 6, 1:20 PM PSTHEAVY RAIN 0.128 Ese Mission Viejo, CAMESONET STATION SJGC1, 3 ESE TRABUCO HIGHLANDS.
Dec 6, 1:20 PM PSTHEAVY RAIN 0.515 Wsw Lake Elsinore, CAMESONET STATION ECSC1, EL CARISO.
Dec 6, 1:20 PM PSTHEAVY RAIN 0.669 Ne Mission Viejo, CAMESONET STATION SNPC1, SANTIAGO PEAK 2.
Dec 6, 1:21 PM PSTHEAVY RAIN 0.557 N Mission Viejo, CAMESONET STATION MJAC1, MODJESKA CANYON.
Dec 6, 1:22 PM PSTHEAVY RAIN 0.392 Sse Mission Viejo, CAMESONET STATION F1715, MISSION VIEJO.
Dec 6, 1:22 PM PSTHEAVY RAIN 0.595 N Mission Viejo, CAMESONET STATION C5283, FOOTHILL RANCH.
Dec 6, 1:24 PM PSTHEAVY RAIN 0.617 N Mission Viejo, CAMESONET STATION MSTC1, 2 NNW PORTOLA HILLS.
Dec 6, 1:24 PM PSTHEAVY RAIN 0.668 Wnw Lake Elsinore, CAMESONET STATION D3973, CORONA HORSETHIEF.
Dec 6, 1:24 PM PSTHEAVY RAIN 0.676 Wsw Lake Elsinore, CAMESONET STATION ELOC1, 3 WSW LAKELAND VILLAGE.
Dec 6, 1:24 PM PSTHEAVY RAIN 0.712 E Lake Forest, CAMESONET STATION UACC1, 1 S EL TORO.
Dec 6, 1:25 PM PSTHEAVY RAIN 1.068 S Corona, CAMESONET STATION SDOC1, SILVERADO CANYON.
Dec 6, 2:36 PM PSTFLASH FLOOD4 W Lake Elsinore, CACHP REPORTS GRAND AVE COMPLETELY WASHED OUT DUE TO FLASH FLOODING.
Dec 6, 3:00 PM PSTFLASH FLOOD5 W Lake Elsinore, CANWS STORM SURVEY ON DECEMBER 7TH FOUND SEVERAL NEIGHBORHOODS WITH EXTENSIVE MUD, ROCK AND WATER FLOODING. DEBRIS LINE WAS UP TO 3 FEET ON MAILBOXES AND EYEWITNESSES REPORTED THIS DEPTH. THERE WERE A COUPLE HOMES WITH MUD DAMAGE IN LEACH CANYON ROAD. ENTIRE STR
Dec 6, 4:00 PM PSTFLASH FLOOD8 Nw Lake Elsinore, CALARGE TREE STUMPS FROM HOLY FIRE SCAR IN HORSETHIEF CANYON, LARGE BOULDERS AND MUD DEBRIS 6 FEET DEEP COVERED TEMESCAL CANYON ROAD. A OLD FOOT BRIDGE WAS REMOVED AND SPLIT IN 2 PIECES ON EITHER SIDE OF THE ROAD. AT THE TIME OF THE SURVEY AT 1 PM DECEMBER 7TH T

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS56 KSGX 062105
FFWSGX
CAC059-065-070000-
/O.NEW.KSGX.FF.W.0032.181206T2105Z-181207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
105 PM PST THU DEC 6 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  East central Orange County in southwestern California...

* Until 400 PM PST

* At 100 PM PST, NWS Doppler radar indicated heavy rain moving into 
  the warned area which includes the Holy fire burn scar. Flash 
  flooding and debris flow are possible shortly. This includes the 
  Trabuco Canyon and the Coldwater, Indian, McVicker, Rice and 
  Horsethief Canyons which drain into Lake Elsinore and Temescal 
  Valley. Rainfall rates of 0.25 to 0.50 inches per hour and 
  possible up to 0.75 inches per hour are expected. The rainfall 
  cloud last for up to 2 hours.
 
  The debris flow can consist of rock, mud, vegetation and other loose
  materials.

* Some locations that will likely experience flooding include...
  Irvine, Mission Viejo, western Lake Elsinore, Rancho Santa
  Margarita, Foothill Ranch, Trabuco Canyon, eastern Silverado, El
  Toro, Ortega Highway and Las Flores.

LAT...LON 3375 11741 3364 11734 3353 11760 3364 11773
      3380 11760

$$

Tardy
2 follow-up statements
765 
WGUS76 KSGX 062249
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
249 PM PST THU DEC 6 2018

CAC059-065-070000-
/O.CON.KSGX.FF.W.0032.000000T0000Z-181207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
249 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PST FOR
RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES...

At 243 PM PST, Doppler radar indicated heavy rain has exited
the Holy Fire burn scar area. Light to moderate rain will
continua through 4 pm. Large runoff is being observed in several
canyons across the Holy fire scar.

Rainfall rates of 0.4 to 0.6 inches per hour were observed over
the Holy fire scar with locally 0.70 inches. Debris flows may
be moving down the canyons including McVicker, Indian, TEmescal,
Coldwater, Rice, and Horsethief.

Obey closures and evacuation notices. 

Some locations that will experience likely flooding include...
Irvine, Mission Viejo, western Lake Elsinore, Rancho Santa Margarita,
Foothill Ranch, Trabuco Canyon, eastern Silverado, El Toro, Ortega
Highway and Las Flores.

LAT...LON 3375 11741 3364 11734 3353 11760 3364 11773
      3380 11760

$$

Tardy
042 
WGUS76 KSGX 070001
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
401 PM PST THU DEC 6 2018

CAC059-065-070008-
/O.EXP.KSGX.FF.W.0032.000000T0000Z-181207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
401 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND EAST CENTRAL ORANGE
COUNTIES WILL EXPIRE AT 400 PM PST...

The Holy fire scar flash flood warning has expired. Heavy rain has 
ended but additional showers with up to 0.20 per hour are expected 
through 6 pm. Runoff in canyons will continue to be significant. 
Obey road closures and evacuation notices. Flooded areas will still 
exist and debris flows can shift with time. 

LAT...LON 3375 11741 3364 11734 3353 11760 3364 11773
      3380 11760

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 10:55 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 6, 10:55 AM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1055 AM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods of
heavy showers and isolated thunderstorms through this evening,
ending by Friday morning. Areas of flooding will be possible through
this evening with heavy snow in the mountains of San Bernardino
County. Dry with a warming trend trough the weekend with high
pressure aloft and with weak offshore flow bringing gusty northeast
winds near the coastal mountain slopes. A low pressure system from
the northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for Wednesday
and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Updated forecast for increased QPF and lower snow levels...
...Flash Flood Watch through midnight for the Holy and Canyon
Complex burn scars...
...Winter Storm Warning through midnight for the San Bernardino
Mountains...

Forecast was updated this morning. Heavy bands of showers moving
along the coast of Orange County and moving inland attm. Isolated
thunderstorms also likely through this evening with enhanced
instability in the vicinity of a strong shortwave rotating onto the
SoCal coast. Precip rates up to 1/2" per hour with the heaviest
showers. Main concern for widespread street flooding (urbanized
areas) through this evening. Burn scars mainly the Holy and Canyon
Complex will be susceptible to flash flooding with the heaviest
showers.

Snow levels will continue to fluctuate between 6000-7000 feet in the
San Bernardino Mountains. Some colder air could wrap into that area
late this afternoon as the upper low drops south and allows some
colder air to advect from the north. Will have to be alert to
lowering snow levels with cooler air advection later today and this
evening. Convective enhancement will also contribute to the
potential for areas of heavy snow and have upgraded to a winter
storm warning for 6000 feet and above elevation. Additional
accumulations of 2 to 6 inches between 6000 to 7000 feet, and 6 to
12 inches with isolated higher amounts above 7000 feet. Snow levels
higher in Riverside County so only the high peaks there will receive
accumulating snow such as Mount San Jacinto and Toro Peak.

Precipitation will come to an end late tonight. Remainder of
previous discussion below...

Most of the showers are expected to end by about daybreak on
Friday. High pressure aloft will move across the West Coast for
the weekend bringing dry weather with a warming trend for Friday
through the weekend. There will also be weak offshore flow for the
weekend with locally gusty northeast winds near the coastal slopes
of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooling , gusty west to northwest winds, and
small chances for mostly light precipitation.

Then dry with a warming trend for Wednesday and Thursday with a
period of weak offshore flow possible around Wednesday.

&&

.AVIATION...
061730...Occasional SHRA with bands of heavy rain through 06Z. CIGS
025-035 with vis 2-4 miles in showers, lowering to CIGS of 010 and
vis less than 1 mile in the heavy downpours. A slight chance of TS.
Intermittent terrain obscurations in the mountains. East and
southeast winds 15-25 kt in the mountains and foothills. Showers
decreasing late tonight.

&&

.MARINE...
Southeast winds 10-20 kt today. Rain through this evening, heavy at
times with isolated thunderstorms. No hazardous marine weather is
expected Friday through Monday.

&&

.BEACHES...
There is a slight chance of thunderstorms producing lightning today.
A building long-period swell late today through Friday will bring
surf as high as 6 feet tonight into Saturday, particularly to
southern San Diego County. Strong rip currents are likely. For
details, check the Surf Zone Forecast.

&&

.SKYWARN...
Skywarn has been activated for all areas. Weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until midnight PST tonight for San
     Bernardino County Mountains.

     Flash Flood Watch through this evening for Orange County Inland
     Areas-Santa Ana Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...17/JMB
AVIATION/MARINE/BEACHES...Moede

In the hours before

Local storm report, Dec 6, 11:45 AM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1145 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      2 ENE COSTA MESA        33.68N 117.88W
12/06/2018                   ORANGE             CA   PUBLIC

            PUBLIC REPORTED FLASH FLOODING ALONG HWY 55
            AT PAULARINO AVE. REPORTED APPROXIMATELY ONE
            FOOT OF WATER ALONG THE RIGHT SIDE OF THE
            ROAD.

&&

SC
Local storm report, Dec 6, 11:48 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1148 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            2 WNW TUSTIN            33.75N 117.84W
12/06/2018                   ORANGE             CA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLOOD REPORT FROM 2 WNW
            TUSTIN. 4TH ST OFF RAMP CLOSED DUE TO
            FLOODING WITH MULTIPLE VEHICLES TRAPPED.

&&

BR
Local storm report, Dec 6, 11:51 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1151 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 SSW FULLERTON         33.86N 117.94W
12/06/2018                   ORANGE             CA   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN AND FLASH
            FLOODING ALONG ORANGETHORPE BETWEEN EUCLID
            AND STATE COLLEGE BLVD. REPORTED THAT ROADS
            ARE FLOODING, ESPECIALLY AT INTERSECTIONS.

&&

SC
Local storm report, Dec 6, 11:56 AM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1156 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      2 N ANAHEIM             33.85N 117.91W
12/06/2018                   ORANGE             CA   TRAINED SPOTTER

            SPOTTER REPORTED FLASH FLOODING ALONG
            ORANGETHORPE, WEST OF RAYMOND STREET.
            REPORTED 8-12 INCHES OF WATER ON THE CURB.

&&

SC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 9:11 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego15 hr
Dec 6, 9:29 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 10:10 AM PSTWinter Storm WarningSGXSan Bernardino14 hr
Dec 6, 11:19 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 12:29 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 2:08 PM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 3:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Dec 6, 3:58 PM PSTFlash Flood WarningSGXRiverside, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.